Florida, 2014

Hail and Damaging Winds in Florida, June 10, 2014

June 10, 2014 · NWS JAX · 5 events in 5 counties and zones

Mean layer SW flow combined with a pocket of mid level dry air and cool 500 mb temps around -7 to -8 deg C interacted over an unstable airmass which spawned some scattered severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer SW flow combined with a pocket of mid level dry air and cool 500 mb temps around -7 to -8 deg C interacted over an unstable airmass which spawned some scattered severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 10, 12:40 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 10, 12:40 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 PM EDT TUE JUN 10 2014

.SHORT TERM /THROUGH THURSDAY/...
INITIAL CONVECTION IS BEGINNING TO DEVELOP ACROSS NORTH-CENTRAL
FL IN THE DEEPEST MOISTURE AND SOME LIFT AS A WEAK IMPULSE
CROSSES THE AREA ALONG WITH SEABREEZE INTERACTIONS. HIGH RESOLUTION
MODELS IN GENERAL AGREEMENT INCREASING COVERAGE ACROSS MOST OF NE
FL KEEPING MUCH OF SE GA DRY UNDER SOMEWHAT DRIER AIR. WILL CAP
POPS AT HIGH END SCATTERED LATER THIS AFTN ACROSS NORTH-CENTRAL
FL...WITH LOW END SCATTERED ACROSS EXTREME NE FL WITH ISOLATED
POPS ACROSS SE GA. PRECIP WILL DIMINISH AFTER SUNSET...WITH DRY
CONDITIONS OVERNIGHT. LOWS TNGT WILL RANGE FROM THE UPPER 60S TO
LOWER 70S INLAND...WITH MID 70S COAST.

WEDNESDAY...A RATHER DEEP TROUGH WILL APPROACH THE AREA...WITH
A MORE SIGNIFICANT SHORTWAVE ROTATING ACROSS THE REGION BY
WEDNESDAY AFTN. THIS WILL COMBINE WITH SMALL SCALE/SEABREEZE
INTERACTIONS FURTHER SOUTH ACROSS THE FL PENINSULA TO GENERATE
ABOVE AVERAGE PRECIP COVERAGE. WILL USE NUMEROUS POPS FOR ALL
AREAS WEDNESDAY AFTN. THICKER CLOUDS AND EARLIER ONSET OF PRECIP
WILL LIKELY TEMPER HEATING QUITE A BIT...THUS AMOUNT OF TSTMS
ARE IN QUESTION...BUT FOR NOW WILL USE NUMEROUS TSTMS FOR MOST
AREAS. A FEW STORMS...ESPECIALLY ACROSS NE FL...COULD BECOME
STRONG IN THE AFTN WITH GUSTY WINDS THE MAIN THREAT. HIGH
TEMPERATURES WILL BE COOLER DUE TO CLOUDS/PRECIP,..WITH MID TO
UPPER 80S FOR MOST AREAS.

WEDNESDAY NIGHT/THURSDAY...STORMS WILL TRACK OFF THE EAST COAST
THROUGH THE EVENING WITH A LULL IN ACTIVITY OVER LAND AFTER
MIDNIGHT. STORMS SHOULD DEVELOP NEAR THE GULF COAST EARLY MORNING
AND DEEP SWLY FLOW WILL SPREAD THE NUMEROUS SHOWERS/STORMS INLAND
TOWARD THE ATLC COAST DURING THE DAY AND INTO THE ATLC. MODELS
SHOW A SIGNIFICANT SHORTWAVE TROUGH SWINGING THROUGH THURS NIGHT
AND WILL KEEP LOW END POPS MOST OF THE NIGHT. MAX TEMPS WILL BE IN
THE 80S DUE TO RAIN AND CLOUDS. LOWS WILL BE NEAR CLIMO IN THE
UPPER 60S TO LOWER 70S.

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MODELS DIFFER WITH TIMING OF UPPER TROUGH THIS WEEKEND. THE ECMWF
IS FASTER...SHOWING A CLOSED LOW OVER AL/GA ON SATURDAY/SUNDAY...
THEN LIFT THE LOW INTO THE CAROLINAS EARLY NEXT WEEK. THE GFS SHOWS
A CLOSED LOW OVER THE LOWER MISS VALLEY FRIDAY/SAT...THEN SHOWS A
RIDGE BRIDGING THE TROUGH WHICH LIFT NORTHWARD. BOTH SHOW RIDGING
OVER FL PENINSULA BY TUESDAY. THESE DIFFERENCES HAVE CHANGED LITTLE
IN LATEST MODEL RUNS...THEREFORE WILL MAINTAIN CURRENT FORECAST.
EXPECT SCATTERED THUNDERSTORMS EACH AFTN/EVE. SOUTHWESTERLY FLOW
PERSISTS FRI/SAT THEN A MORE SOLID EASTERLY TO SELY FLOW RETURNING
SUNDAY THROUGH TUESDAY. IF THIS PLAYS OUT THIS WAY...THEN ISOLATED
SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THE ATLANTIC COAST IN
THE MORNING...PUSHING WEST AND BECOMING MORE SCATTERED DURING BY
AFTERNOON WITH SOME ENHANCEMENT POSSIBLE NEAR THE I-75 CORRIDOR IN
THE AFTERNOON.

&&

.AVIATION...
VFR WILL GENERALLY PREVAIL FOR THE NEXT 24 HOURS. WILL USE VCTS
FOR SCATTERED TSTMS ACROSS NE FL PORTS THROUGH 00-02Z. WILL USE
PREVAILING -SHRA WITH VCTS BY 16-18Z WEDNESDAY.

&&

.MARINE...
OFFSHORE FLOW WILL CONTINUE THROUGH MOST OF THE WEEK...BECOMING
ONSHORE OVER THE WEEKEND. LOCAL SEA BREEZES CAN BE EXPECTED ALONG
THE COAST DURING THE AFTERNOON AND EVENING HOURS. SPEEDS WILL
GENERALLY REMAIN IN THE 10-15 KNOT RANGE WITH SEAS 2-4 FT. MAIN
THREAT WILL BE OFFSHORE MOVING STORMS WITH GUSTY WINDS AND FREQUENT
LIGHTNING ON WED/THU.

RIP CURRENTS: LOW RISK THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  88  68  87 /  20  70  70  50
SSI  75  84  72  85 /  10  70  60  60
JAX  72  88  69  86 /  30  70  70  60
SGJ  74  86  71  84 /  30  70  70  60
GNV  70  88  68  87 /  40  60  60  70
OCF  71  88  70  87 /  40  60  60  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/TRABERT/PETERSON
Hazardous weather outlook, Jun 10, 1:10 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT TUE JUN 10 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-111000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
210 PM EDT TUE JUN 10 2014

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
WITH THE HIGHEST COVERAGE ACROSS THE INLAND AREAS BETWEEN THE
I-95 AND U.S. 301 HIGHWAY CORRIDORS. ISOLATED STRONG STORMS WITH
GUSTY WINDS...HAIL...LOCALLY HEAVY RAINS AND FREQUENT DEADLY
LIGHTNING STRIKES WILL BE POSSIBLE. CONVECTION WILL END AROUND
SUNSET ALTHOUGH SOME ACTIVITY WILL LINGER UNTIL MIDNIGHT ACROSS
INLAND LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY WITH A
FEW STRONG STORMS POSSIBLE BOTH DAYS THAT WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY HEAVY RAINS...AND
FREQUENT DEADLY LIGHTNING STRIKES. A RETURN TO TYPICAL SCATTERED
THUNDERSTORM ACTIVITY IS EXPECTED FROM FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 10, 2:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT TUE JUN 10 2014

FLZ037-102000-
PUTNAM-
316 PM EDT TUE JUN 10 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400
PM EDT...

AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SATSUMA...MOVING NORTH AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SATSUMA AND
SAN MATEO THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2961 8178 2966 8155 2952 8156 2949 8170
TIME...MOT...LOC 1916Z 184DEG 5KT 2957 8165

NELSON
Special weather statement, Jun 10, 2:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT TUE JUN 10 2014

FLZ037-101945-
PUTNAM-
316 PM EDT TUE JUN 10 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 345
PM EDT...

AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SATSUMA...MOVING NORTH AT 15 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SATSUMA...SAN
MATEO...EAST PALATKA...PALATKA...BARDIN AND BOSTWICK THROUGH 345 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2977 8176 2978 8158 2953 8157 2952 8172
TIME...MOT...LOC 1916Z 176DEG 12KT 2956 8166

TRABERT
Special weather statement, Jun 10, 2:38 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT TUE JUN 10 2014

FLZ040-102030-
MARION-
338 PM EDT TUE JUN 10 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 430
PM EDT...

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF LOWELL...MOVING NORTH
AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
LOWELL...SPARR AND REDDICK THROUGH 430 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2939 8223 2940 8205 2920 8217 2920 8223
TIME...MOT...LOC 1938Z 202DEG 8KT 2929 8218

NELSON
Special weather statement, Jun 10, 2:44 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 PM EDT TUE JUN 10 2014

FLZ037-102030-
PUTNAM-
344 PM EDT TUE JUN 10 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 430
PM EDT...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CRESCENT CITY...MOVING NORTHWEST AT
15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
CRESCENT CITY...LAKE COMO...POMONA PARK AND WELAKA THROUGH 430 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 2937 8153 2949 8171 2957 8154 2954 8152
      2949 8152 2945 8149 2941 8148
TIME...MOT...LOC 1944Z 129DEG 12KT 2945 8154

NELSON
Special weather statement, Jun 10, 2:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EDT TUE JUN 10 2014

FLZ032-037-102045-
CLAY-PUTNAM-
352 PM EDT TUE JUN 10 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY AND PUTNAM
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 445 PM EDT...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF ORANGE MILLS...MOVING
NORTHWEST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND FEDERAL POINT...ORANGE MILLS...EAST PALATKA AND BOSTWICK
THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2961 8159 2985 8186 2998 8164 2991 8160
      2989 8161 2983 8158 2981 8157 2978 8154
      2973 8152 2964 8152
TIME...MOT...LOC 1953Z 154DEG 14KT 2974 8160

NELSON
Special weather statement, Jun 10, 3:13 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT TUE JUN 10 2014

FLZ036-037-040-102100-
ALACHUA-MARION-PUTNAM-
413 PM EDT TUE JUN 10 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA...
PUTNAM AND MARION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CITRA...MOVING NORTH AT 15 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CITRA...CROSS
CREEK AND LOCHLOOSA THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 2959 8219 2959 8197 2940 8203 2939 8220
TIME...MOT...LOC 2013Z 198DEG 11KT 2941 8211

NELSON

The radar

The Jacksonville radar (KJAX), 87 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
June 10, 3:20 PM EST
Where
St. Johns County, Hastings
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.720, -81.520

Trees were blown down over a road. Time of damage based on radar.

Hail, Clay

When
June 10, 4:19 PM EST
Where
Clay County, 0.91 mi SW of Bellair West
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.160, -81.740

The spotter also estimated 50 mph winds.

Thunderstorm Wind, Marion

When
June 10, 4:30 PM EST
Where
Marion County, 1.38 mi S of Moss Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.060, -81.880

Trees and power lines were blown down. The time of damage was based on radar imagery.

Thunderstorm Wind, Baker

When
June 10, 5:15 PM EST
Where
Baker County, 0.91 mi NW of Taylor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.440, -82.290

Trees were blown down in Taylor. The time of damage was based on radar imagery.

Thunderstorm Wind, Bradford

When
June 10, 5:45 PM EST
Where
Bradford County, 0.69 mi N of Brooker
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.890, -82.330

Numerous trees were blown down across the county. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525090, 525094, 525091, 525092, 525093.